Minnesota, 2014

Hail in Minnesota, May 7, 2014

May 7, 2014 · NWS DLH · 14 events in 4 counties and zones

There were thunderstorms over northeast Minnesota on May 7th. Some storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

There were thunderstorms over northeast Minnesota on May 7th. Some storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 7, 11:21 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 7, 11:21 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1221 PM CDT WED MAY 7 2014

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW...

.UPDATE...
ISSUED AT 925 AM CDT WED MAY 7 2014

ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST...MAINLY TO REFLECT
CURRENT WINDS/TEMPS/RH. HAVE KEPT DRY FCST THIS MORNING INTO THE
EARLY AFTERNOON...WITH RAIN/THUNDER CHANCES SPREADING EAST AND
NORTH ACROSS THE FORECAST AREA THROUGH THE EVENING.

MORNING MODEL RUNS CONTINUE TO SUGGEST CONVECTION DEVELOPS ALONG
THE SOUTHERN CWA BORDER...NORTH OF THE WARM FRONT LATE THIS
AFTERNOON...SPREADING NORTH THROUGH THE EVENING. IN ADDITION...THE
LATEST HIGH RES MODELS ARE SHOWING AN AREA OF CONVECTION INITIATES
ALONG THE INVERTED TROUGH THIS AFTERNOON OVER NW
MINNESOTA...TRACKING EAST ACROSS THE INTL FALLS/CHIPPEWA NATL
FOREST REGION LATE TODAY.

&&

.SYNOPSIS...
ISSUED AT 355 AM CDT WED MAY 7 2014

A DEVELOPING SURFACE LOW OVER NORTHEAST COLORADO...WITH A STRONG
WARM FRONT DRAPED FROM IT EAST ACROSS THE KANSAS/NEBRASKA
BORDER...AND THEN ACROSS THE IOWA/MISSOURI BORDER.  SOUTH OF THE
WARM FRONT THE AIRMASS IS VERY WARM AND UNSTABLE...WITH MID 70S
TEMPS AND LOW 60S DEWPOINTS.  A BROAD WARM AIR ADVECTION AREA
EXTENDS WELL NORTH ACROSS MINNESOTA.  AN INVERTED TROUGH EXTENDS
FROM THE LOW UP ACROSS CENTRAL NEBRASKA...AND NORTH AND SOUTH DAKOTA
AND UP INTO MANITOBA...WHICH ROUGHLY DELINEATES THE WESTERN FLANK OF
THE WARM AIR ADVECTION ZONE. WITHIN THIS BROAD WARM AIR ADVECTION
ZONE BANDS OF SHOWERS AND ISOLATED THUNDER ARE MOVING NORTHEAST
ACROSS THE AREA...WITH A BAND CURRENTLY AFFECTING PARTS OF THE
FORECAST AREA.  COVERAGE WITHIN THE BAND IS NOT TERRIBLY HIGH AND
HAVE STUCK TO CHANCE POPS OVERNIGHT AS THE BAND SLOWLY ADVECTS IN AN
EAST-NORTHEAST DIRECTION...ON THE NOSE OF AN 850MB JET MAX.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM CDT WED MAY 7 2014

THE CONVERGENCE IN THE WARM AIR ADVECTION ZONE OVER THE FORECAST
AREA EARLY THIS MORNING IS EXPECTED TO GRADUALLY WEAKEN AS THE 850MB
JET WEAKENS IN A FEW HOURS.  UNTIL THEN THOUGH...EXPECT THE BAND OF
SHOWERS AND ISOLATED THUNDER TO MAINTAIN ITSELF AS IT ADVECTS EAST
ACROSS THE AREA.  MODELS ARE NOT PICKING UP VERY WELL ON HOW THIS IS
ACTING...WITH MOST MODELS WANTING TO PUSH IT NORTH AS IT WEAKENS.
HOWEVER...IT IS REMAINING ANCHORED FARTHER SOUTH AS THE LAKE
ENHANCES THE LOW LEVEL INVERSION...AND THE CONVERGENCE ZONE FOR THE
BOUNDARY REMAINS FARTHER SOUTH.  HIGH TEMPERATURES TO GET WARMEST
ACROSS THE FAR SOUTH WHERE CLOUDS EXPECTED TO CLEAR UP SOMEWHAT AND
IN BEST PROXIMITY TO WARMER TEMPERATURES TO THE SOUTH.
HOWEVER...ELSEWHERE THE EASTERLY FLOW OFF THE LAKE TO KEEP
TEMPERATURES COOLER WITH KDLH HIGHS ONLY IN THE 40S.  TONIGHT THE
MAIN SHOW MOVES INTO THE AREA WITH ANOTHER ROUND OF WARM AIR
ADVECTION AND CONVERGENCE IN THE 850MB LAYERS EXPECTED TO KICK OFF
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL
MINNESOTA THIS AFTERNOON AND SHIFT EAST-NORTHEAST ACROSS THE AREA
TONIGHT.  IN FACT...WITH THE LOW LEVEL JET STRENGTHENING AGAIN
TONIGHT THE SOUTHERN HALF OF THE AREA LOOKS LIKE IT WILL GET A
FAIRLY STRONG AREA OF RAIN AND THUNDERSTORMS.   WITH THE CLOUDS AND
WARM AIR ADVECTION STILL GOING ON...EXPECT MIN TEMPS TO ONLY FALL
INTO THE 40S AND LOWER 50S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 355 AM CDT WED MAY 7 2014

A POTENT LOW PRESSURE SYSTEM WILL TRACK NEWD ACROSS THE UPPER
MIDWEST THURSDAY AND EARLY FRIDAY...BRINGING IN SHOWERS AND
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG TO SEVERE WX AND LOCALLY
HEAVY RAINFALL. A DEEP UPPER TROUGH ACROSS THE ROCKIES WED NIGHT
WILL LIFT TO THE NE DURING THE DAY THURSDAY AS AN EMBEDDED S/W FORMS
OVER THE DAKOTAS AND COMBINES WITH A DEEPENING SFC LOW OVER THE SRN
PLAINS/MID MS VALLEY REGION. A NARROW BUT AMPLIFIED RIDGE OF HIGH
PRESSURE OUT AHEAD OF THIS SYSTEM IN CONJUNCTION WITH STRONG SLY
FLOW WILL USHER IN A VERY WARM AND UNSTABLE AIR MASS OVER A GOOD
PORTION OF THE MIDWEST ON THURSDAY. THIS AIR MASS WILL ALSO BECOME
EXCEEDINGLY MOIST WITH PWATS OVER 1 INCH. THE SFC LOW IS EXPECTED TO
TRACK FROM AROUND ERN NEB TO NE MN THUR AFTERNOON THROUGH EARLY FRI
MORNING. THE MOST UNSTABLE AIR WILL BE OUT AHEAD OF THE SFC LOW
ACROSS IA/MN/WI...WITH THE STRONGEST CONVECTION EXPECTED IN THIS
AREA AND ALONG A TRAILING COLD FRONT TO THE WEST. THE THREAT FOR
THUNDERSTORMS WILL LIKELY BE OVER THE ENTIRE NORTHLAND...HOWEVER THE
BEST POTENTIAL FOR SEVERE WX...INCLUDING HAIL AND DAMAGING
WINDS...WILL BE ACROSS THE SRN COUNTIES ROUGHLY SOUTH OF HIGHWAY 2
THUR AFTERNOON. MODEL FORECAST CONVECTIVE PARAMETERS CONTINUE TO BE
POSITIVE FOR STRONG THUNDERSTORM DEVELOPMENT...WITH ML CAPE VALUES
AOA 1500 J/KG...30-40 KT OF 0-6KM BULK SHEAR...AND STEEP LOW LEVEL
LAPSE RATES. THE DAY 2 CONVECTIVE OUTLOOK FROM SPC HAS PLACED A GOOD
PORTION OF THE REGION IN A SLIGHT RISK OF SEVERE WX.

THE OTHER THREAT WITH THIS SYSTEM WILL BE THE POTENTIAL FOR LOCALLY
OR EVEN WIDESPREAD HEAVY RAINFALL. A BROAD AREA OF NRN MN/WI COULD
SEE OVER AN INCH OF RAIN IN A RELATIVELY SHORT PERIOD OF TIME. THE
COMBINATION OF THIS BURST OF RAINFALL COMBINED WITH NEARLY SATURATED
SOIL CONDITIONS FROM RECENT SNOW MELT COULD POSE A THREAT FOR
MODERATE FLOOD CONCERNS.

WILL SEE COOL RAIN SHOWERS LINGER BEHIND THE FRONT ON FRIDAY AS A
BRIEF PUSH OF COLD AIR MOVES THROUGH. WINDS WILL INCREASE AS WELL
BEHIND THE FRONT WITH GUSTY NW WINDS EXPECTED. HIGH PRESSURE WILL
BUILD IN ON SATURDAY BEFORE ANOTHER LOW PRESSURE SYSTEM LIFTS NWD
THROUGH THE REGION ON SUNDAY...WITH ADDITIONAL CHANCES FOR RAIN
SHOWERS. THE PATTERN BY THE BEGINNING OF NEXT WEEK BECOMES MORE
CHAOTIC AND THE MODELS START TO REALLY DIVERGE IN THEIR SOLUTIONS.

TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE FAIRLY MILD
OVERALL. THE COOL NE WINDS OFF LAKE SUPERIOR WILL STILL BE FELT ON
THURSDAY AROUND THE PERIPHERY OF THE LAKE...BUT INLAND AREAS
ESPECIALLY ACROSS THE SOUTH WILL WARM INTO THE 70S. COOL CONDITIONS
ON FRIDAY BEFORE A SLIGHT WARM UP ON SAT AND SUN INTO THE UPPER 50S
AND 60S. ANOTHER GRADUAL COOL DOWN IS FORECAST EARLY NEXT WEEK INTO
THE LOWER TO MID 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1218 PM CDT WED MAY 7 2014

SLOW MOVING LOW PRESSURE WILL PUSH ABUNDANT MOISTURE...INCREASING
RAIN AND THUNDERSTORMS INTO THE REGION THIS PERIOD. THE TIMING AND
PLACEMENT OF THE INITIAL ROUND OF CONVECTION IS QUITE DIFFICULT
BASED ON THE ABSENCE OF CLEARLY DEFINED INITIATION. SHOULD SEE
INITIAL ROUND MAKE ITS AWAY INTO NWRN CWA LATE TODAY...AND THEN
REMAINDER OF TERMINALS TONIGHT. LATER FCSTS CAN TRY TO DELINEATE
BETTER TIMING OF POTENTIALLY HEAVIER PRECIP/STRONGER TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  41  51  47 /  10  80  90  80
INL  56  43  57  44 /  40  70  80  80
BRD  59  47  64  45 /  40  80  80  70
HYR  61  50  71  52 /  30  70  80  80
ASX  51  43  63  48 /  20  80  80  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT THURSDAY FOR LSZ140>147.

&&

UPDATE...GRANING
AVIATION...CANNON
Hazardous weather outlook, May 7, 2:14 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT WED MAY 7 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-082015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
314 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE REGION THROUGH THE
NIGHT. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE. THE MAIN THREAT IS FOR LARGE HAIL...GUSTY WINDS
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH
THURSDAY MORNING. STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP
THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. IT IS POSSIBLE THAT
CONDITIONS MAY DEVELOP THAT WOULD SUPPORT TORNADIC THUNDERSTORMS
ALONG THE ST CROIX RIVER VALLEY AND EAST TOWARDS THE HAYWARD
LAKES AREA. PLEASE STAY TUNED FOR FORECAST UPDATES AND ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER IS NOT ANTICIPATED THIS EVENING...BUT MAY BE
NEEDED THURSDAY.

LSZ121-140>148-082015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
314 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

GUSTY NORTHEAST WINDS WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL
CRAFT ALONG PORTIONS OF THE NEARSHORE WATERS OF LAKE SUPERIOR.
PLEASE REFER TO THE MARINE WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GRANING

MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Special weather statement, May 7, 2:23 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT WED MAY 7 2014

MNZ018-025-033>036-072130-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-
323 PM CDT WED MAY 7 2014

...STRONG STORMS APPROACHING THE BRAINERD LAKES REGION...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
POPLAR TO 4 MILES SOUTH OF PILLAGER...MOVING NORTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CROW WING STATE PARK...                     SYLVAN...
  ST. MATHIAS...        SAINT MATHIAS...      POPLAR...
  LEADER...             BAXTER...             BARROWS...
  EAST GULL LAKE...     GULL LAKE...          SHEPHARD...
  SOUTH LONG LAKE...    NORTH LONG LAKE...    LAKE SHORE...
  BRAINERD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4682 9467 4742 9466 4742 9443 4746 9442
      4742 9431 4748 9409 4735 9401 4730 9392
      4730 9377 4705 9378 4658 9354 4623 9372
      4623 9380 4615 9381 4615 9436 4631 9439
      4630 9455 4635 9472 4640 9478 4680 9480

MCLOVIN

The radar

The Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Crow Wing

When
May 7, 2:24 PM CST
Where
Crow Wing County, Wolford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.550, -93.970

Hail, Cass

When
May 7, 3:01 PM CST
Where
Cass County, 3.82 mi W of Pillager
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.330, -94.560

Hail, Crow Wing

When
May 7, 3:21 PM CST
Where
Crow Wing County, 1.68 mi SE of Crosby Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.450, -93.910

Hail, Crow Wing

When
May 7, 3:22 PM CST
Where
Crow Wing County, 1.46 mi SSE of Brainerd
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.350, -94.190

Hail, Crow Wing

When
May 7, 3:40 PM CST
Where
Crow Wing County, 0.69 mi S of Deerwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.470, -93.900

Hail, Carlton

When
May 7, 4:21 PM CST
Where
Carlton County, 3.52 mi SW of Wright
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.650, -93.060

The hail fell on Highway 210.

Hail, St. Louis

When
May 7, 4:43 PM CST
Where
St. Louis County, 2.76 mi S of Floodwood
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.880, -92.920

Hail, St. Louis

When
May 7, 5:00 PM CST
Where
St. Louis County, 1.46 mi SSW of Twig
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.880, -92.380

The hail caused large dents on cars.

Hail, St. Louis

When
May 7, 5:01 PM CST
Where
St. Louis County, 0.84 mi NE of New Duluth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.680, -92.210

Hail, St. Louis

When
May 7, 5:15 PM CST
Where
St. Louis County, 1.98 mi NW of Duluth Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.820, -92.160

Hail, St. Louis

When
May 7, 5:20 PM CST
Where
St. Louis County, 1.46 mi NNW of Arnold
Measured
1.5 in hail
Reported by
Public
Coordinates
46.900, -92.110

Hail, St. Louis

When
May 7, 5:25 PM CST
Where
St. Louis County, 3.94 mi NNW of Arnold
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.930, -92.140

Most of the hailstones ranged between pea and penny size.

Hail, St. Louis

When
May 7, 6:16 PM CST
Where
St. Louis County, 6.13 mi SW of Pequaywan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.100, -92.000

The hail was earlier estimated at 1 inch in diameter.

Hail, St. Louis

When
May 7, 6:19 PM CST
Where
St. Louis County, 6.13 mi SW of Pequaywan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.100, -92.000

The hail was earlier estimated at 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517770, 517771, 517772, 517773, 517774, 517775, 517777, 517778, 517780, 517781, 517782, 517783, 517784, 517785.